DANGER! Drugs for erectile dysfunction increase the risk of serious eye diseases by more than 80%

40606714 29 05 1998MARCELO THEOBALDEXT CIVIAGRAREMEDIO AGAINST IMPOTENCY - DANGER!  Drugs for erectile dysfunction increase the risk of serious eye diseases by more than 80%.

A study carried out by researchers at the University of British Columbia (UBC), Canada, published this Thursday, (7), in the scientific journal JAMA Ophthalmology, showed that the continuous use of drugs for erectile dysfunction – such as Viagra, Cialis, Levitra and Stendra – increases the risk of serious eye diseases by up to 85%, which can even lead to blindness. Some consequences in the eye region from the regular use of the class of drugs were already reported, but only now have they been confirmed by a broad epidemiological study, say those responsible.

The researchers analyzed health insurance data from 213,000 men in the United States who had not reported vision problems a year before starting regular use of the drugs. They then compared information about how many of these individuals developed one or more conditions after using the drugs and how many remained undisturbed.

The conclusion was that the risk for retinal detachment increased 2.5-fold; the one for retinal venous occlusion (RVO), 1.4 times and the one for ischemic optic neuropathy (OI), 2.2 times. OVR is a condition characterized by the obstruction of one or more veins other than the retina that carry oxygen and nutrients to it, and its diagnosis is one of the main causes of blindness in the world. On the other hand, NOI is also a serious condition that causes sudden loss of vision due to the suspension of blood flow to the optic nerve of the eye, which is also difficult to reverse.

Overall, those responsible for the study claim that regular use of Viagra and other erectile dysfunction drugs increases the chances of developing one of the three vision problems listed above by up to 85%.

“These are rare conditions, and the individual risk of developing one of them remains very low for any given user. However, the sheer number of prescriptions carried out each month in the US – around 20 million – means that a significant number of people could be affected. Regular users of these drugs who notice a change in vision should take this seriously and seek medical attention,” said Mahyar Etminan, professor in the department of ophthalmology and visual sciences at the UBC School of Medicine, in a statement.

Although the study identified a statistical relationship between continued use of the drugs and an increased risk of disease, the researchers did not seek to pinpoint the exact mechanism that causes this increase. However, they point out that the way these drugs work in the body suggest some hypotheses.

“These drugs treat erectile dysfunction by improving blood flow to the area, but we know that they can also hamper blood flow to other parts of the body. So while our study doesn’t prove cause and effect, there is a mechanism by which these drugs can lead to these problems. The totality of evidence points to a strong link,” explained Etminan.

Share:

About Jenni Smith

She's our PC girl, so anything is up to her. She is also responsible for the videos of Play Crazy Game, as well as giving a leg in the news.

Check Also

Cariri has 26 suspected cases of monkeypox

Juazeiro do Norte is the municipality in the region that has the most suspected cases, …